Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 411, NWS Atlanta, GA

October 21, 2005Floyd County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Oct 21, 2005, 4:49 PM EDT for Floyd County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2005, 4:49 PM EDT (20:49 UTC)
Expired
Oct 21, 2005, 5:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1051 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212049
SVRFFC
GAC115-212115-
/O.NEW.KFFC.SV.W.0411.051021T2049Z-051021T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
449 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWEST GEORGIA

* UNTIL 515 PM EDT

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR EVERETT SPRINGS...AND MOVING NORTHEAST AT 40
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARMUCHEE.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3441 8522 3434 8516 3439 8509 3458 8507
      3459 8510

$$
1 follow-up statement
000 
WWUS52 KFFC 212107
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
503 PM EDT FRI OCT 21 2005

GAC115-212115-
/O.CON.KFFC.SV.W.0411.000000T0000Z-051021T2115Z/
FLOYD GA-
510 PM EDT FRI OCT 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT 
FOR FLOYD COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED 
HAIL.  THIS STORM WAS LOCATED NEAR EVERETT SPRINGS...OR JUST WEST OF 
CALHOUN...MOVING EAST AT 25 MPH.  THIS STORM WILL BE LEAVING FLOYD 
COUNTY BY 515 PM...BUT MAY STILL PRODUCE SMALL HAIL AND GUSTY WINDS.

A SECOND SEVERE THUNDERSTORM IS MOVING EASTWARD IN POLK 
COUNTY...JUST SOUTH OF THE POLK COUNTY BORDER.  IF THIS STORM DRIFTS 
NORTH...A SEVERE THUNDERSTORM WARNING MAY BE NEEDED FOR SOUTHERN 
FLOYD COUNTY. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3441 8522 3434 8516 3439 8509 3458 8507
      3459 8510

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:56 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 21, 2:56 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
256 PM EDT FRI OCT 21 2005

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
THE COLD FRONT WILL SWING THROUGH THE STATE TONIGHT INTO
SATURDAY...BUT WITH VERY LITTLE MOISTURE. THE LOW PUSHES
RAPIDLY THROUGH THE AREA...AS THE LARGE AREA OF HIGH PRESSURE
DROPS INTO THE PLAINS AND USHERS A COLDER AIR MASS OVER THE AREA
FOR THE WEEKEND.

.LONG TERM...(MONDAY THROUGH FRIDAY)
A SERIES OF SHORT WAVES SWINGING THROUGH THE BASE OF THE TROUGH
WILL BRING MORE COLD AIR TO THE SOUTHEAST FOR EARLY NEXT WEEK...
AND THE LARGE AREA OF HIGH PRESSURE REMAINS DOMINATE WHILE
LIMITING ANY MOISTURE REACHING OUR CWA THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         59  70  47  70 /  10   0   5  10
ATHENS          60  73  47  71 /  20   5   5  10
GAINESVILLE     58  71  47  69 /  20   5   5  10
ROME            55  70  45  69 /  10   0   5  10
COLUMBUS        61  78  52  76 /  10   5   5  10
MACON           61  81  47  75 /  10   5  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

37
Hazardous weather outlook, Oct 21, 5:00 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI OCT 21 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-220900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
500 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON...

.SYNOPSIS...
A COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE TO CENTRAL
GEORGIA LATE TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE LIGHTNING. THE
MOST LIKELY LOCATIONS FOR THUNDERSTORMS WILL BE NORTHWEST OF ATLANTA
AND SOUTHEAST OF MACON...THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
MINIMAL MOISTURE WILL INCREASE AHEAD OF A COLD FRONT. CAPES WILL
INCREASE 500 TO 1500 WITH A WEAK UPPER LEVEL DISTURBANCE MOVING TO
THE AREA THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

BDL

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 4:18 PM EDTSevere Thunderstorm WarningFFCChattooga36 min
Oct 21, 4:48 PM EDTSevere Thunderstorm WarningFFCGordon22 min
Oct 21, 4:54 PM EDTSevere Thunderstorm WarningFFCPolk36 min
Oct 21, 5:47 PM EDTSevere Thunderstorm WarningFFCPaulding, Polk38 min
Oct 21, 6:15 PM EDTSevere Thunderstorm WarningFFCCobb30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.